Hail, Yuma
- When
- May 10, 3:35 PM MST
- Where
- Yuma County, 5.03 mi SSW of Laird
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.017, -102.148
Pea to quarter sized hail observed.
During the afternoon hours a cluster of storms developed over Northwest Kansas, moving northwest into Yuma County. As the storms approached the eastern side of the city of Wray large hail ranging from the size of quarters to baseballs fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours a cluster of storms developed over Northwest Kansas, moving northwest into Yuma County. As the storms approached the eastern side of the city of Wray large hail ranging from the size of quarters to baseballs fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 12:15 PM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 115 PM MDT Wed May 10 2023 .SHORT TERM...(This evening through Saturday night) Issued at 115 PM MDT Wed May 10 2023 Tonight...a closed 500mb low pressure center along the Arizona/New Mexico border around 00z this evening will slowly lift northeast into southeast Colorado overnight. One batch of northeast to southwest oriented showers and thunderstorms is expected along and west of KS Highway 25 around 00z, continuing to impact nearly the same areas while possibly drifting east toward KS Highway 25 through midnight. With PWAT values of 1-1.3 inches and training of storms over the same areas we'll be watching for a flash flood threat along with the severe weather threat. After midnight, this wave slowly exits the area, only to be replaced by another batch of showers/thunderstorms mainly impacting areas along/west of KS Highway 25. Low temperatures are expected to be in the lower 50s to around 60. Thursday-Thursday night...the upper level low is forecast to lift northeast, reaching the southwest corner of the forecast area during the afternoon, continuing northeast toward the KS/NE border overnight. Current expectations are for another round of showers and thunderstorms to into the southwest 1/2 of the area from the southwest in the morning, continuing northeast across the remainder of the area during the afternoon. Behind this line of storms will be more hit and miss activity with a greater concentration under the upper low itself. For the overnight hours, pops will be much lower across much of the area, exception being across the far east and west. In the west, they'll be getting wraparound showers and increasing north/northwest winds on the backside of the storm. All modes of severe weather remain possible along with flooding/flash flooding during the day, especially for areas that received heavy rainfall the past 24 to 48 hours. High temperatures are expected to be in the lower 60s to middle 70s. Low temperatures are forecast to be in the lower 40s to lower 50s. Friday-Friday night...the closed upper low continues to slowly move northeast into central Nebraska during the day with with breezy to windy west to northwest surface winds on the backside of the low. For the overnight hours, the upper low continues slowly northeast toward southeast South Dakota. We'll still have some gusty northwest winds. It will be much more stable with wraparound showers and perhaps a thunderstorm occurring during the day, quickly decreasing in coverage overnight. High temperatures are forecast to be in the lower 60s to middle 70s with low temperatures in the lower 40s to lower 50s. Saturday-Saturday night...the 500mb picture shows upper ridging over the area, in between low pressure to our west and southwest as well as over the northeastern corner of the country. Looking at 850-500mb relative humidity and qpf, we're generally rather dry with a mid level dry slot over the area during the day. I cant argue with some patchy afternoon afternoons so will keep that in the forecast. For the overnight hours, it appears that moisture availability increases from the south and/or southwest supporting the NBM forecast where higher pops are tied to the better moisture. QPF values are rather low. High temperatures are forecast to be in the middle 60s to upper 70s with low temperatures in the lower 40s to lower 50s. .LONG TERM...(Sunday through Wednesday) Issued at 115 PM MDT Wed May 10 2023 Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb moisture increases and we currently have high chance pops across the area. High temperatures are forecast to be in the middle 50s to upper 60s with low temperatures in the lower 40s to around 50. Monday...overall moisture availability slowly decreases per GFS/GEM/ECMWF. This is generally followed by lower pops from the NBM. High temperatures are forecast to be in the lower to upper 60s with low temperatures in the lower to upper 40s. Tuesday...presently, the forecast is for dry conditions which is similar to a substantial dry slot from 850-500mb per the GFS. The GEM/ECMWF models show much more moisture in the column as we're in between low pressure to our northeast and ridging over the west. High temperatures are forecast to be in the lower to upper 70s with low temperatures in the middle 40s to around 50. Wednesday...the current forecast from the NBM is similar to where the GFS has better moisture in the 850-500mb layer, favoring far eastern Colorado for afternoon showers and thunderstorms. High temperatures are forecast to be in the lower 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM MDT Wed May 10 2023 KGLD...VFR conditions are expected from taf issuance through about 22z with southeast winds slowly increasing and gusts reaching 30kts. From 23z-11z, VFR conditions are generally expected with winds continuing to gust up to 30kts from the southeast. There is a good chance for thunderstorms to impact the terminal in the 23z-02z timeframe with erratic gusts to 45kts and rainfall that could produce sub VFR visibilities. Severe storms are possible. After 12z, sub VFR conditions are expected under stratus, generally light to possibly moderate rainfall as spokes of rainfall lift northeast across the area ahead of an upper level low pressure area. KMCK...sub VFR cigs are expected from taf issuance through about 20z with winds from the east up to 10kts. From 21z-02z, VFR conditions are expected with winds slowly increasing from the east-southeast, gusting up to 25kts or so. From 03z-07z, VFR conditions are expected. There is a chance for showers/thunderstorms to impact the terminal, producing erratic wind gusts and potentially sub VFR visibilities due to heavy rainfall. After 08z, sub VFR conditions are expected with stratus and some fog impacting the terminal. The better chances for rainfall are currently forecast to be west of the terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 220 PM MDT Wed May 10 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 220 PM MDT Wed May 10 2023 /320 PM CDT Wed May 10 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Slight Risk and Enhanced Risk of severe thunderstorms across the Tri-State area through tonight. In the Enhanced Risk area which is generally in the vicinity of the Kansas Nebraska border, thunderstorms capable of producing hail up to 3 inches in diameter, damaging wind gusts to 75 mph, a few tornadoes and locally heavy rainfall. In the Slight Risk area which is generally across the remainder of the Tri-State area, the primary hazards include hail up to two inches in diameter, wind gusts to 75 mph, and locally heavy rainfall. Timing of the greatest severe weather threats is through 10 PM MDT (11 PM CDT). The greatest threat for heavy rainfall is through tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, the risk for severe thunderstorms continues across the area. In addition, locally heavy rainfall will be possible. The main hazards will be large hail and damaging winds, but tornadoes will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 SE LEVANT 39.34N 101.13W
05/10/2023 E1.75 INCH THOMAS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS MOSTLY QUARTER SIZE
HAIL, SOME GOLF BALL SIZE HAIL AND 30 MPH
WINDS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 SE BEARDSLEY 39.79N 101.19W
05/10/2023 M50 MPH RAWLINS KS MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 19 NW SAINT FRANCIS 39.98N 102.02W
05/10/2023 E1.00 INCH CHEYENNE KS PUBLIC
NICKEL TO QUARTER SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 5 S SELDEN 39.47N 100.57W
05/10/2023 M54 MPH SHERIDAN KS MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 2 NW SELDEN 39.55N 100.59W
05/10/2023 SHERIDAN KS PUBLIC
TORNADO REPORTED 2W AND JUST NORTH OF
SELDEN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 5 S SELDEN 39.47N 100.57W
05/10/2023 M66 MPH SHERIDAN KS MESONET
&&The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 hail. Local standard time, as filed.
Pea to quarter sized hail observed.
Wray law enforcement reported baseball sized hail.
Hail up to two inches in diameter fell over the location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099716, 1099718, 1099719.